Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 80, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 2, 2023, 3:44 AM EDT. It took effect at Sep 2, 2023, 1:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2023, 3:44 AM EDT (07:44 UTC)
- In effect from
- Sep 2, 2023, 1:00 PM EDT
- Expired
- Sep 2, 2023, 9:36 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
723 WHUS71 KBUF 020744 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 344 AM EDT Sat Sep 2 2023 LEZ040-041-021545- /O.NEW.KBUF.SC.Y.0080.230902T1700Z-230903T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 344 AM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-021545- /O.NEW.KBUF.SC.Y.0080.230902T1700Z-230903T0200Z/ Upper Niagara River and Buffalo Harbor- 344 AM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 1 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
3 follow-up statements
800 WHUS71 KBUF 021318 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 918 AM EDT Sat Sep 2 2023 LEZ040-041-022200- /O.CON.KBUF.SC.Y.0080.230902T1700Z-230903T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 918 AM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-022200- /O.CON.KBUF.SC.Y.0080.230902T1700Z-230903T0200Z/ Upper Niagara River and Buffalo Harbor- 918 AM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 1 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
717 WHUS71 KBUF 022154 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 554 PM EDT Sat Sep 2 2023 LEZ040-041-030200- /O.CON.KBUF.SC.Y.0080.000000T0000Z-230903T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 554 PM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-030200- /O.CON.KBUF.SC.Y.0080.000000T0000Z-230903T0200Z/ Upper Niagara River and Buffalo Harbor- 554 PM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
143 WHUS71 KBUF 030136 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 936 PM EDT Sat Sep 2 2023 LEZ020-040-041-030245- /O.CAN.KBUF.SC.Y.0080.000000T0000Z-230903T0200Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 936 PM EDT Sat Sep 2 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below Small Craft Advisory levels. However, choppy conditions are expected for the next hour or two as wave heights continue to lower. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 2, 3:36 AM EDT, 8 minutes earlier.
Area forecast discussion, Sep 2, 3:36 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
336 AM EDT Sat Sep 2 2023
.SYNOPSIS...
A weak trough will move through the eastern Great Lakes later this
afternoon and evening, bringing a brief increase in cloud cover and
a small chance of a few spotty, brief showers or a thunderstorm. An
expansive ridge of high pressure will then bring dry and sunny
weather Sunday through the middle of next week. Heat will build,
with high temperatures running 10 to 15 degrees above average Monday
through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mainly clear skies prevail across the region early this morning with
a modest increase in high/thin cirrus. Plenty of sunshine will
filter through the initially thin high clouds this morning.
A mid level trough will move southeast across Ontario and Quebec
this afternoon, with the southern edge of height falls spreading
across the eastern Great Lakes. A 100+ knot upper level jet is
rounding the base of the trough this morning, but this upper level
jet support will weaken substantially by the time it reaches the
eastern Great Lakes this afternoon. Overall this system is weakly
forced with very limited moisture, but nonetheless the brief period
of large scale ascent arriving near peak heating with modest
instability may support a few spotty showers or an isolated
thunderstorm from mid to late afternoon through mid evening.
Otherwise, expect mostly sunny skies this morning to give way to
mostly cloudy skies later this afternoon with the approach of the
trough. It will turn quite breezy today, especially northeast of
Lake Erie across Buffalo and the Niagara Frontier, where peak gusts
will reach 30+ mph from midday into the afternoon. Highs will reach
the 75-80 degree range in most areas, with lower 80s from the
Genesee Valley into the western Finger Lakes.
The mid level trough will quickly exit the area later this evening,
with any spotty showers ending by mid to late evening. Skies will
clear overnight with drier air and subsidence moving in behind the
departing trough. A warmer airmass will continue to advect into the
area, keeping temperatures much milder than the past few nights.
Expect lows in the mid 60s on the lake plains and upper 50s across
the cooler Southern Tier valleys and Lewis County.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A large, anomalously strong Omega blocking pattern will take shape
over the eastern CONUS this period. Subsidence courtesy of the 590dm
ridge just to our west will ensure dry weather across the forecast
area. A weak shortwave will ripple southeast through this H500 ridge
and across our region Sunday evening, though it will be largely
moisture starved and likely lead to nothing more than increased
mid/high cloud cover.
More notably, the gradual eastward migration and amplification of
the upper ridge will lead to a modified and increasingly sultry
airmass over our region. Temperatures Sunday will be warm though not
overly hot, topping out in the low to mid 80s with upper 80s across
the Genesee Valley and Finger Lakes. 850H temps by Monday will warm
to around +21C, translating to surface temps by the afternoon in the
mid 80s to low 90s. Southwesterly breezes both days will allow for a
bit of relief from the heat northeast of the lakes, and drier air
mixing down to the surface should help keep humidity in check. Not
to be overlooked, Sunday and Monday nights will also be rather muggy
with lows only in the upper 60s across the Lake Plains, with low to
mid 60s elsewhere.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Summer heat will continue into the first half of the week as the
strong Omega block over the Ohio Valley gradually shifts east into
the Atlantic. 850H temps will climb up between +20C to +22C due to a
remnant elevated mixed layer. Overall between the warm temperatures
aloft and the strong mid-level ridge expect dry weather Tuesday and
Wednesday along with temperatures climbing up into the lower 90s
across the lower elevations inland from the lake influences and a
few mid 90 degree readings across the Genesee Valley into the
western Finger Lakes. Even with dry air aloft mixing to the surface
holding dewpoints down a few degrees, heat indices these days will
still reach the mid 90s for several hours Tuesday and Wednesday
across these warmer locations. For locations along the lake shores
and down winds of the southwest flow, including locations of the
Buffalo Metro and Jefferson County will be on the cooler side with
temperatures in the upper 80s.
For the later half of the work week, an upstream trough will start
to break down the strong ridge by Thursday. As the heights fall,
forcing and deeper moisture will spread east across the Great Lakes.
This may allow for a few showers across far western NY late
Wednesday night, though better chances for showers and a few
thunderstorms will come late Thursday through Friday. Additionally
with the trough entering the Great Lakes, cooler air will welcome
itself back into the region.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
VFR will prevail through the morning hours in most locations. There
will be some patchy river valley fog across the Southern Tier
through about 13Z with local IFR, but expect less coverage than the
past few nights as a light south breeze increases towards daybreak.
VFR will continue to generally prevail today through tonight. A weak
trough will cross the eastern Great Lakes late this afternoon and
this evening, with increasing and lowering mid level clouds with VFR
bases. The trough may support a few spotty showers or an isolated
thunderstorm from roughly 20Z through 02Z, but coverage should
remain quite sparse if anything develops. It will become quite
breezy today, especially over and northeast of Lake Erie where gusts
will reach 25+ knots from midday through early evening. These gusty
winds off Lake Erie will extend east to the Batavia area.
The trough will exit the area later this evening, leaving clearing
skies and VFR overnight.
Outlook...
Sunday through Wednesday...VFR.
&&
.MARINE...
Southwest winds will increase on the lower Great Lakes today ahead
of a trough moving through Ontario and Quebec. Sustained winds will
increase into the 16-18 knot range with 20+ knot gusts on Lake Erie
this afternoon, producing marginal/low end Small Craft Advisory
conditions. Southwest winds will also increase on Lake Ontario this
afternoon through this evening, producing choppy conditions on the
lake with the greatest wave action well offshore near the
international border.
Southwest winds will remain elevated on Lake Erie Sunday, producing
near Small Craft Advisory criteria winds and waves. Elevated
southwest winds will also produce choppy conditions on the west end
of Lake Ontario, especially offshore. Winds will be a little lower
Monday, but still strong enough to produce quite choppy conditions
on Lake Erie.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 10 PM EDT
this evening for LEZ020-040-041.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...EAJ/PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Sep 1, 4:21 AM EDT, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 421 AM EDT Fri Sep 1 2023 NYZ007-008-010-012-019>021-085-020930- Jefferson-Lewis-Northern Erie-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 421 AM EDT Fri Sep 1 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-011-013-014-020930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- 421 AM EDT Fri Sep 1 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A late summer heat wave is expected through the first half of next week. The Heat Index may rise into the mid 90s each afternoon from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 421 AM EDT Fri Sep 1 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.